Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 91, NWS Flagstaff, AZ

August 11, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2018, 3:52 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 3:52 PM MST (22:52 UTC)
Expired
Aug 11, 2018, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Las Vegas radar (KESX), 186 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS55 KFGZ 112252
FFWFGZ
AZC005-120145-
/O.NEW.KFGZ.FF.W.0091.180811T2252Z-180812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
352 PM MST SAT AUG 11 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 645 PM MST

* At 352 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Rose Well.

This includes the following streams and drainages...Diamond Creek...
Sandstone Wash and Chino Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286

$$

RR
2 follow-up statements
627 
WGUS75 KFGZ 120049
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
549 PM MST SAT AUG 11 2018

AZC005-120145-
/O.CON.KFGZ.FF.W.0091.000000T0000Z-180812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
549 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
COCONINO COUNTY...

At 547 PM MST, Doppler radar indicated thunderstorms producing heavy 
have diminished across the warned area. Up to three inches of rain 
have fallen. Flash flooding is likely occurring through many of the 
drainages in the area.

Some locations that will experience flooding include...
Rose Well.

This includes the following streams and drainages...Diamond Creek...
Sandstone Wash and Chino Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286

$$

RR
432 
WGUS75 KFGZ 120144
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
644 PM MST SAT AUG 11 2018

AZC005-120154-
/O.EXP.KFGZ.FF.W.0091.000000T0000Z-180812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
644 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 645 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:52 PM MST, 1 hour earlier.

Area forecast discussion, Aug 11, 2:52 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Flagstaff AZ
252 PM MST Sat Aug 11 2018

.SYNOPSIS...Deep moisture will persist over central and southern
Arizona, bringing afternoon and evening showers and thunderstorms
to much of the area. Areas along and south of the Mogollon Rim
will see the most activity. Some storms will produce heavy
rainfall, hail, and strong winds.

&&

.DISCUSSION...Scattered thunderstorms are developing over western
Coconino County and parts of northern Yavapai County this
afternoon. Some of these storms produced quarter to golf ball
sized hail so far. The threat for damaging hail will continue over
parts of western Coconino and northern Yavapai counties through
the late afternoon and early evening hours. Storm motions will be
to the west-southwest.

For Sunday, a little more active monsoon pattern is forecast as a
little deeper moisture creeps northward towards the Mogollon Rim and
even into the Black Mesa/Chuska Mountains. Storm motions will again
be to the west-southwest with gusty winds and hail being the primary
threats.

For Monday through Tuesday, high pressure will slowly meander
southeastward into Arizona and become centered over the White
Mountains Tuesday. This could result in a slight downward trend
in afternoon convective activity. However, scattered storms along
the Mogollon Rim are still forecast each afternoon. Storm motions
will be primarily instability driven with weak steering flow
expected.

For Wednesday through Friday, said high pressure then slides east
into New Mexico and is progged to open up Gulf of California
moisture into Arizona. A little more active monsoonal thunderstorm
pattern is forecast during the latter half of the week as a
result.

For Saturday and Sunday, the medium range models prog
high pressure to begin rolling into the Great Basin. This could
usher in drier air into the region by the weekend. Stay tuned.

&&

.AVIATION...For the 00Z package...VFR conditions will continue
across much of northern Arizona for the next 24 hrs. Isolated
thunderstorms regionwide will continue to move off the higher
terrain towards the southwest and become scattered near KPRC.
Winds southeasterly at 5-10 kts with gusts 10-20 kts possible
through 02Z. Near thunderstorms, expect gusty and erratic winds
along with possible localized local MVFR/IFR conditions. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Another round of scattered thunderstorms will
develop both Sunday and Monday afternoons along and south of the
Mogollon Rim. Storm motion will be to the west- southwest.

Tuesday through Thursday...Afternoon monsoonal thunderstorm
chances will continue each day primarily along and south of
the Mogollon Rim, with a gradual uptick in activity forecast
each day through Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM/Lynum
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 11, 11:50 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1150 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             2 SW PARKS              35.25N 111.98W
08/11/2018  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            HALF INCH HAIL REPORTED ON I-40 NEAR MILE
            POST 175.

&&

TM
Local storm report, Aug 11, 1:33 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             6 N WILLIAMS            35.35N 112.17W
08/11/2018  E1.75 INCH       COCONINO           AZ   PUBLIC

            HAIL UP TO THE SIZE OF A GOLF BALL WAS
            REPORTED AT THE KOA CAMPGROUND NORTH OF
            WILLIAMS.

&&

NL
Local storm report, Aug 11, 2:07 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 N WILLIAMS            35.34N 112.17W
08/11/2018  E0.75 INCH       COCONINO           AZ   PUBLIC

            PENNY SIZED HAIL WAS REPORTED AT THE KOA
            CAMPGROUND NORTH OF WILLIAMS FOR A SECOND
            STORM THAT PASSED THROUGH THE AREA AFTER THE
            PREVIOUS HAIL REPORT.

&&

NL
Local storm report, Aug 11, 2:10 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             7 N WILLIAMS            35.37N 112.18W
08/11/2018  E1.00 INCH       COCONINO           AZ   PUBLIC

            SOFT HAIL, SOME PLANTS IN THE GARDEN WERE
            SHREDDED, NO DAMAGE TO METAL STRUCTURES.

&&

TM
Local storm report, Aug 11, 3:17 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             VILLAGE AT OAK CREEK    34.78N 111.76W
08/11/2018  E1.00 INCH       YAVAPAI            AZ   PUBLIC

            REPORT OF QUARTER TO HALF DOLLAR SIZE HAIL.

&&

NL
Local storm report, Aug 11, 3:19 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BIG PARK                34.78N 111.77W
08/11/2018  E0.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            PENNY AND DIME SIZE HAIL REPORTED IN BIG
            PARK NEAR THE VILLAGE OF OAK CREEK.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:24 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 10, 6:12 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai48 min
Aug 10, 6:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai46 min
Aug 10, 6:29 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 10, 6:41 PM MSTSpecial Weather StatementFGZ49 min
Aug 10, 6:52 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 7:02 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai43 min
Aug 10, 7:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 10, 7:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai62 min
Aug 10, 7:59 PM MSTSevere Thunderstorm WarningFGZGila, Navajo46 min
Aug 10, 8:31 PM MSTSevere Thunderstorm WarningFGZGila44 min
Aug 10, 9:10 PM MSTSevere Thunderstorm WarningFGZGila65 min
Aug 10, 9:41 PM MSTSevere Thunderstorm WarningFGZGila34 min
Aug 10, 10:32 PM MSTSpecial Weather StatementFGZ28 min
Aug 10, 11:12 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 10, 11:21 PM MSTSpecial Weather StatementFGZ39 min
Aug 11, 12:41 AM MSTSpecial Weather StatementFGZ49 min
Aug 11, 12:41 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Aug 11, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai45 min
Aug 11, 2:19 PM MSTSevere Thunderstorm WarningFGZCoconino41 min
Aug 11, 2:26 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 11, 3:11 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Aug 11, 3:28 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 11, 3:31 PM MSTSevere Thunderstorm WarningFGZYavapai14 min
Aug 11, 3:42 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 11, 4:05 PM MSTSevere Thunderstorm WarningFGZGila40 min
Aug 11, 4:19 PM MSTSevere Thunderstorm WarningFGZYavapai12 min
Aug 11, 4:42 PM MSTSevere Thunderstorm WarningFGZCoconino48 min
Aug 11, 4:47 PM MSTSpecial Weather StatementFGZ13 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.